Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Springfield, MO

August 10, 2018Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 10, 2018, 7:43 PM CDT for Greene County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 7:43 PM CDT (00:43 UTC)
Expired
Aug 10, 2018, 11:23 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 14 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:45 PM CDTFLASH FLOOD2 Wsw Springfield, MONUMEROUS REPORTS OF 6-12'' OF STANDING WATER ON ROADWAYS AND A FEW CARS STALLED IN WESTERN SPRINGFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS53 KSGF 110043
FFWSGF
MOC077-110645-
/O.NEW.KSGF.FF.W.0028.180811T0043Z-180811T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
743 PM CDT FRI AUG 10 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  South central Greene County in southwestern Missouri...

* Until 145 AM CDT Saturday.

* At 742 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Springfield...                    Galloway...

This warning includes but is not limited to the following low water
crossings...
Scenic Avenue in southwest Springfield...
East Buena Vista Road at Ward Branch south of Springfield...
and Farm Road 164 at The James River just east of Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3710 9334 3719 9336 3724 9324 3709 9314

$$

Runnels
2 follow-up statements
990 
WGUS73 KSGF 110135
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
835 PM CDT FRI AUG 10 2018

MOC077-110645-
/O.CON.KSGF.FF.W.0028.000000T0000Z-180811T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
835 PM CDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
SOUTH CENTRAL GREENE COUNTY...

At 830 PM CDT, media and weather spotters have reported flooding in 
southern Springfield...including cars stalling in high water... 
where 2 to 3 inches of rain fell in the past two hours.  

While the rainfall has diminished in the warned area and only minor 
amounts of additional rainfall is expected...runoff will continue to 
cause flooding.

This warning includes but is not limited to the following low water 
crossings... Scenic Avenue in southwest Springfield... East Buena 
Vista Road at Ward Branch south of Springfield... and Farm Road 164 
at The James River just east of Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3710 9334 3719 9336 3724 9324 3709 9314

$$

Runnels
720 
WGUS73 KSGF 110423
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1123 PM CDT FRI AUG 10 2018

MOC077-110433-
/O.CAN.KSGF.FF.W.0028.000000T0000Z-180811T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
1123 PM CDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GREENE COUNTY IS
CANCELLED...

The heavy rain has ended. The threat for rapid rises in water levels
has diminished. Flash flooding is no longer expected to pose a threat
to life or property. 

LAT...LON 3710 9334 3719 9336 3724 9324 3709 9314

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:50 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 2:50 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
250 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Aug 10 2018

A weak cold front was located over central Missouri and extended
back along the Oklahoma/Kansas border, with Isolated to scattered
convection beginning to develop just head of the front from northern
Oklahoma into central Missouri. Given presence of front, no cap and
moderate instabilities will continue to see isolated to scattered
convection through the remainder of the afternoon and into the
evening hours. Much like yesterday, thermodynamic and moisture
profiles are favorable for pulse type severe storms, with winds and
hail being the main threat, along with heavy downpours of rain. The
front will continue to slide south through the area tonight. Storms
will weaken and diminish as instability decreases, but some activity
may last until midnight. Clear to partly cloudy skies are then
expected late tonight and cannot rule out some patchy fog over
portions of the area by morning.

For Saturday, the front lays up across northern Arkansas. Again
expect isolated to scattered afternoon/evening storms again,
especially across southern Missouri nearer the front. Given the
light easterly flow north of the front, afternoon temperatures may be
a litter cooler with highs around the 90 degree mark.

.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM CDT Fri Aug 10 2018

Saturday night into Sunday, frontal boundary will remain across
northern Arkansas and northeast Oklahoma, but will begin to return
north later Sunday as a mid level low develops over the southern
Plains. Focus for storms looks to be over southeast Kansas and
southwest Missouri by Sunday afternoon/evening. Again temperatures
looks to be seasonal with highs around 90s and lows in the 60s.

This mid and upper level low will slowly build northward Monday and
Tuesday, before opening up and sliding across the region Wednesday.
This will make for an unsettled pattern with periodic rain
chances through the period. Medium range models indicate the
potential for widespread and heaver rains would be later Tuesday
and Wednesday time frame as the main shortwave trough tracks
across the area, and both the GFS and ECMWF shows a decent low
level jet developing late Tuesday night nosing into the area. As a
result of the expected clouds and precipitation chances,
temperatures will be in the mid 80s for highs and lows in the 60s
to lower 70s for overnight lows.

The active flow remains in place for the end of the week, with
another shortwave poised to move across the area later Thursday into
Friday bringing more rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Aug 10 2018

VFR flight conditions expected at the TAF sites through the
period. Cumulus will once again be common into the early evening
hours. Isolated to scattered showers/storms will be found around
the area, with better chances across central Missouri near a
frontal boundary. Due to expected coverage, have kept the VCTS at
the 3 sites from 21Z through about 03Z. Any storms that do develop
will contain low visibilities if IFR due to heavy rain, along
with gusty winds.This boundary will push through the area settling
into northern Arkansas by morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Aug 10, 3:11 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
311 PM CDT Fri Aug 10 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
311 PM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Isolated to Scattered thunderstorms will continue to develop
  across the region the remainder of the afternoon into the evening
  hours, especially across extreme southeastern Kansas into central
  Missouri. A few of the stronger storms may produce damaging
  downburst winds and hail up to the size of quarters.

  Heat index values in the mid to upper 90s will occur over west
  central Missouri into extreme southeast Kansas during the
  late afternoon hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Heat index values in the low to mid 90s will occur across southern
  Missouri on Saturday afternoon.

  A few storms will again be possible Saturday and Sunday. A
  better coverage of thunderstorms is then expected from Monday
  through Wednesday as an upper level storm system slowly moves
  east through the region. No severe weather is expected at this
  time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Aug 10, 5:37 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 NW DUNNEGAN           37.75N 93.61W
08/10/2018                   POLK               MO   EMERGENCY MNGR

            TREES DOWN JUST WEST OF THE INTERSECTION OF
            HWY 123 AND 13 TO THE SOUTHWEST OF
            HUMANSVILLE.

&&

CKR
Special weather statement, Aug 10, 5:43 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT FRI AUG 10 2018

MOZ081-102315-
Laclede MO-
543 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LACLEDE COUNTY UNTIL 615
PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph.  This storm will produce winds to 50
mph and hail up the size of dimes.

Locations impacted include...
Lebanon...                        Stoutland...
Twin Bridges...                   Sleeper...
Dry Knob...                       Falcon...

This includes Interstate 44 between mile markers 124 and 143.

LAT...LON 3783 9241 3772 9241 3769 9236 3751 9238
      3755 9269 3779 9269 3780 9255 3781 9253
TIME...MOT...LOC 2242Z 281DEG 17KT 3770 9260

Runnels
Local storm report, Aug 10, 6:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W PLEASANT HOPE       37.46N 93.31W
08/10/2018  E0.75 INCH       POLK               MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED DIME SIZE HAIL
            NEAR PLEASANT HOPE. TIMING ESTIMATED FROM
            RADAR.

&&

CKR
Local storm report, Aug 10, 7:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 SW SPRINGFIELD        37.18N 93.30W
08/10/2018  E1.00 INCH       GREENE             MO   BROADCAST MEDIA

            MEDIA CONTACT REPORTS QUARTER SIZE HAIL AND
            SMALL TREE LIMBS DOWN AT KY3 STUDIO OFF OF
            SUNSHINE STREET.

&&

CKR
Local storm report, Aug 10, 7:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 W AVA                 36.95N 92.74W
08/10/2018                   DOUGLAS            MO   EMERGENCY MNGR

            PICTURE RELAYED VIA EMERGENCY MANAGER OF TOP
            OF 3-PLUS INCH TREE BROKEN OFF NEAR HWY 5
            AND HWY Y WEST OF AVA. TIMING ESTIMATED FROM
            RADAR.

&&

CKR
Special weather statement, Aug 10, 7:41 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
741 PM CDT FRI AUG 10 2018

KSZ073-097-110130-
Bourbon KS-Crawford KS-
741 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON AND
NORTHEASTERN CRAWFORD COUNTIES UNTIL 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 12 miles south of Fort Scott, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Girard...                         Arma...
Franklin...                       Farlington...
Croweburg...                      Polk...
Garland...                        Ringo...
Pawnee Station...                 Englevale...

LAT...LON 3777 9485 3778 9462 3774 9462 3750 9465
      3751 9486
TIME...MOT...LOC 0040Z 242DEG 11KT 3766 9472

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:06 PM CDTSevere Thunderstorm WarningSGFGreene24 min
Aug 10, 7:33 PM CDTSevere Thunderstorm WarningSGFGreene42 min
Aug 10, 8:24 PM CDTSevere Thunderstorm WarningSGFChristian, Greene36 min
Aug 10, 8:29 PM CDTSpecial Weather StatementSGFBarton46 min
Aug 11, 2:53 PM CDTSpecial Weather StatementSGFStone52 min
Aug 11, 3:15 PM CDTSevere Thunderstorm WarningSGFBarry, Stone30 min
Aug 11, 4:21 PM CDTSevere Thunderstorm WarningSGFTaney24 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.